Utah, 2018Damaging Wind in Utah, October 13, 2018
October 13, 2018 · NWS SLC · 1 event in 1 county or zone
A cold front moving through northern Utah on the evening of October 13 brought some strong winds as it passed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through northern Utah on the evening of October 13 brought some strong winds as it passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 13, 8:56 PM MST, 4 minutes earlier.
Area forecast discussion, Oct 13, 8:56 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
956 PM MDT Sat Oct 13 2018
.SYNOPSIS...A cold front over central Utah this evening will move
into and then through southern Utah on Sunday. This front will
bring windy and much colder conditions into Monday. The area will
see a steady warming trend through midweek with dry conditions.
&&
.SHORT TERM (Through 00Z Wednesday)...The surface cold front that
entered northern Utah late this afternoon has settled into
central Utah at mid-evening. This front will continue south into
southern Utah overnight, then exit the state Sunday morning.
The upper level trough driving the front south will continue south
and strengthen as it moves across Utah later tonight through
Sunday. Moisture concentrated along the near 700mb baroclinic
should spawn some light shower activity as dynamic support and
colder mid-level air arrives with the upper trough. Precip will
likely thin out along the low-level baroclinic zone Sunday morning
as the mid-level cold air shears off to the east and the dynamic
support for lift weakens as the upper trough axis settles into
extreme southern Utah by late morning.
Two concerns exist with the short term forecast. One is the very
cold air trailing the cold front, and the other is strong gap
winds in Washington county. For tonight sufficient post-frontal
winds will exist to keep any hard freeze conditions confined to
areas that likely have already received the cold temps. For Sunday
night light winds, clear skies, and low dew points should lead to
widespread temps cold enough to end the growing season in the
valleys of northern and central Utah.
In Washington county the post-frontal northerly surface gradient
along with strong northeast to southwest near 700mb cold advection
will create ideal conditions for strong gap winds in the county.
These favorable conditions will persist through late Sunday night,
with the surface gradient finally relaxing beginning early Monday
morning.
The development of a Rex block pattern beginning Tuesday will
serve to keep the northern two-thirds of Utah dry with modestly
warmer temps. Across the southern third moisture wrapping around
the central Arizona upper low could bring some shower activity to
the area, with the best chance across south-central through
southeast Utah.
.LONG TERM (After 00Z Wednesday)...A rex block pattern will
dominate the extended forecast period, with high-amplitude ridging
extending along the West Coast all the way to Alaska and a closed
low meandering around the Four Corners area. As usual, confidence
is high in the ridge but low in the closed low details. Northern
Utah should remain dry with near normal temperatures through the
period no matter what happens with the closed low. Meanwhile,
southern and eastern Utah will probably experience a bit cooler
temperatures, periods of clouds, and maybe a few showers or even a
thunderstorm from Wednesday into Thursday.
For Friday into next weekend, the rex block theme continues with the
strong ridge axis moving into the Northern Rockies and a lingering
piece of energy possibly in the form of a closed low somewhere near
the Four Corners. At this point, globals suggest the energy to our
south will be too weak to result in much sensible weather impacts,
so the forecast dries out statewide going into next weekend.
Bottom line: pleasant fall weather northern Utah, potential showers
southern Utah midweek.
&&
.AVIATION...North winds trailing the late afternoon cold front
will persist the current TAF period. Clouds associated with the
colder air aloft will work south to the terminal late tonight.
These clouds will be based between 5-7 kft before dissipating
around 14-16Z Sunday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Warning from midnight Sunday night to 9 AM MDT
Monday for UTZ002>004-011>016.
Wind Advisory until 6 AM MDT Monday for UTZ019.
WY...None.
&&
CONGER/VAN CLEAVE
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 13, 2:48 PM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
348 PM MDT Sat Oct 13 2018
UTZ001>016-019>021-517-518-WYZ021-142200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
348 PM MDT Sat Oct 13 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Gusty winds will develop over northern Utah behind a cold front
late this afternoon and this evening before reaching southern Utah
tonight. The strongest winds will occur over the northwest deserts and
near canyons in Washington County.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gusty winds will continue Sunday and into Monday morning near
canyons in Washington County.
Most locations across Utah and southwest Wyoming will see a hard
freeze Monday morning, with the exception of the valleys of far
southern Utah, the northwest deserts, and portions of the Salt
Lake valley.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Box Elder
- When
- October 13, 9:00 PM MST to 9:10 PM MST
- Where
- Box Elder County, 3.96 mi SE of Park Vly
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.773, -113.286
A peak wind gust of 58 mph was observed at Park Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, October 13, 2018$350,000 · EF2 · 2 events
- Tornadoes and Flooding in Texas, October 13 to 15, 2018$129,000 · EF1 · 15 events
- Flash Flooding and Heavy Rain in Arizona, October 13, 2018$73,000 · 15 events
- Winter Storm and Heavy Snow in Wyoming, October 13 to 14, 201814 events
- Winter Storm and Heavy Snow in Nebraska, October 13 to 14, 201810 events
- Tornado and Hail in Texas, October 13, 2018EF0 · 9 events
- Flash Flooding and Hail in Texas, October 13 to 14, 20182.75 in hail · 7 events
- Winter Storm and Winter Weather in South Dakota, October 13 to 14, 20187 events
- Flash Flooding in Texas, October 13 to 14, 20187 events
- Winter Weather in Colorado, October 13 to 14, 20186 events
- Winter Weather in Wyoming, October 13, 20185 events
- Flash Flooding in Arizona, October 13, 2018$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782606.